Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Subcritical $\mathcal {U}$-bootstrap percolation models have non-trivial phase transitions
HTML articles powered by AMS MathViewer

by Paul Balister, Béla Bollobás, Michał Przykucki and Paul Smith PDF
Trans. Amer. Math. Soc. 368 (2016), 7385-7411 Request permission

Abstract:

We prove that there exist natural generalizations of the classical bootstrap percolation model on $\mathbb {Z}^2$ that have non-trivial critical probabilities, and moreover we characterize all homogeneous, local, monotone models with this property.

Van Enter (1987) (in the case $d=r=2$) and Schonmann (1992) (for all $d \geqslant r \geqslant 2$) proved that $r$-neighbour bootstrap percolation models have trivial critical probabilities on $\mathbb {Z}^d$ for every choice of the parameters $d \geqslant r \geqslant 2$: that is, an initial set of density $p$ almost surely percolates $\mathbb {Z}^d$ for every $p>0$. These results effectively ended the study of bootstrap percolation on infinite lattices.

Recently Bollobás, Smith and Uzzell introduced a broad class of percolation models called $\mathcal {U}$-bootstrap percolation, which includes $r$-neighbour bootstrap percolation as a special case. They divided two-dimensional $\mathcal {U}$-bootstrap percolation models into three classes – subcritical, critical and supercritical – and they proved that, like classical 2-neighbour bootstrap percolation, critical and supercritical $\mathcal {U}$-bootstrap percolation models have trivial critical probabilities on $\mathbb {Z}^2$. They left open the question as to what happens in the case of subcritical families. In this paper we answer that question: we show that every subcritical $\mathcal {U}$-bootstrap percolation model has a non-trivial critical probability on $\mathbb {Z}^2$. This is new except for a certain ‘degenerate’ subclass of symmetric models that can be coupled from below with oriented site percolation. Our results re-open the study of critical probabilities in bootstrap percolation on infinite lattices, and they allow one to ask many questions of subcritical bootstrap percolation models that are typically asked of site or bond percolation.

References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60K35, 82B26, 60C05
  • Retrieve articles in all journals with MSC (2010): 60K35, 82B26, 60C05
Additional Information
  • Paul Balister
  • Affiliation: Department of Mathematical Sciences, University of Memphis, Memphis, Tennessee 38152
  • MR Author ID: 340031
  • Email: pbalistr@memphis.edu
  • Béla Bollobás
  • Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Wilberforce Road, Cambridge CB3 0WB, United Kingdom – and – Department of Mathematical Sciences, University of Memphis, Memphis, Tennessee 38152 – and – London Institute for Mathematical Sciences, 35a South Street, Mayfair, London W1K 2XF, United Kingdom
  • MR Author ID: 38980
  • Email: b.bollobas@dpmms.cam.ac.uk
  • Michał Przykucki
  • Affiliation: Department of Pure Mathematics and Mathematical Statistics, University of Cambridge, Wilberforce Road, Cambridge CB3 0WB, United Kingdom – and – London Institute for Mathematical Sciences, 35a South Street, Mayfair, London W1K 2XF, United Kingdom
  • MR Author ID: 897671
  • Email: mp@lims.ac.uk
  • Paul Smith
  • Affiliation: IMPA, 110 Estrada Dona Castorina, Jardim Botânico, Rio de Janeiro, 22460-320, Brazil
  • Email: psmith@impa.br
  • Received by editor(s): November 22, 2013
  • Received by editor(s) in revised form: September 8, 2014, and October 6, 2014
  • Published electronically: January 27, 2016
  • Additional Notes: The first author was partially supported by NSF grant DMS 1301614. The second author was partially supported by NSF grant DMS 1301614 and MULTIPLEX no. 317532. The third author was supported by MULTIPLEX no. 317532. The fourth author was supported by a CNPq bolsa PDJ
  • © Copyright 2016 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 368 (2016), 7385-7411
  • MSC (2010): Primary 60K35, 82B26, 60C05
  • DOI: https://doi.org/10.1090/tran/6586
  • MathSciNet review: 3471095